Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

July 11, 2007Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2007, 5:55 PM MDT for Washington County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2007, 5:55 PM MDT (23:55 UTC)
Expired
Jul 11, 2007, 7:00 PM MDT
In force
65 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED JUL 11 2007

.SHORT TERM...SCATTERED CONVECTION ONGOING ACROSS MOUNTAINS AND
FOOTHILLS BEGINNING TO MOVE SOUTHEAST ONTO PLAINS. PLAINS STILL A
BIT CAPPED AS NOTED BY LATEST ACARS SOUNDING. SHOULDNT TAKE MUCH
TO BREAK CAP AS CURRENT TEMPERATURES HAVE REACHED CONVECTIVE
TEMPERATURE. RADAR SHOWING CONVERGENCE ZONE FROM EASTERN ADAMS
COUNTY SOUTHEAST INTO WESTERN ELBERT COUNTY. SOME CUMULUS BEGINING
TO FORM ALONG AND EAST OF THIS BOUNDARY. SHORTWAVE APPROACHING FROM
THE NORTHWEST WILL HELP BREAK CAP AND AID IN MOVING CONVECTION ONTO
PLAINS. SHOULD SEE SOME SEVERE STORMS...AS LAPS ANALYSIS SHOWING
CAPE VALUES IN THE 1500-2000 J/KG RANGE. HAIL AND STRONG WINDS WILL
BE THE MAIN CONCERNS...THOUGH ISOLATED TORNADOES CANT BE RULED OUT
ALONG THE CONVERGENCE ZONE. GPS INTEGRATED PRECIPITABLE WATER VALUES
AROUND NINE TENTHS OF AN INCH...SHOULD SEE SOME HEAVY RAIN WITH THE
STORMS. COULD SEE SOME MINOR FLOODING AS A RESULT. STORMS SHOULD
MOVE OUT OF THE AREA BY MIDNIGHT AS WAVE EXISTS THE REGION. SURFACE
PROGS SHOW ANOTHER FRONT MOVING ACROSS PLAINS AFTER MIDNIGHT WHICH
WILL ENHANCE LOW LEVEL UPSLOPE. COULD SEE STRATUS ALONG WITH SOME
FOG DEVELOPING TOWARDS MORNING. MODELS SHOW SHORTWAVE MOVING
SOUTHEAST ACROSS AREA DURING THE AFTERNOON...SHOULD HELP DESTABILIZE
ATMOSPHERE. THOUGH BULK OF MOISTURE WILL BE ALONG FOOTHILLS AND
EASTERN PLAINS...CROSS SECTION SHOW MODEST INCREASE IN MOISTURE OVER
MOUNTAINS...MAINLY IN THE MID LEVELS. SHOULD SEE AFTERNOON
CONVECTION FIRST DEVELOP IN THE HIGH COUNTRY...THEN PROPAGATE
SOUTHEAST ONTO PLAINS. MODELS SUGGEST DENVER CYCLONE REDEVELOPING
DURING THE AFTERNOON AS SURFACE FLOW BECOMES SOUTHEAST. SHOULD SEE
SOME SORT OF CONVERGENCE AREA POSSIBLE EAST AND SOUTH OF DENVER
WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. FORECAST SOUNDINGS
SHOWING CAPE VALUES FROM 1000-1500 J/KG...AND ALONG WITH MODEST
SHEAR...SOME SEVERE STORMS POSSIBLE. HAIL AND STRONG WINDS WILL BE
THE MAIN THREAT...THOUGH ONE CANNOT RULE OUT A BRIEF TORNADO OR TWO
ALONG THE CONVERGENCE AREA. WITH FORECAST SOUNDING SHOWING
PRECIPITABLE WATER VALUES AROUND AN INCH ACROSS THE PLAINS...SHOULD
SEE SOME HEAVY RAIN WITH THE STORMS WHICH COULD CAUSE LOCALIZED
FLOODING. COOLER AIR BEHIND MORNING SURGE. TEMPERATURE AND THICKNESS
PROGS SUGGEST LOWER 80S FOR HIGHS ACROSS PLAINS. WILL LOWER CURRENT
TEMPERATURE A BIT.

.LONG TERM...ONGOING CONVECTION THURSDAY AFTERNOON SHOULD AGAIN
DEVELOP AND SPREAD SOUTHEAST DURING THE EVENING HOURS.  BEST
COVERAGE IS EXPECTED SOUTH AND EAST OF THE METRO AREA AS AIRMASS
STABILIZES FROM THE NORTH.  HEAVY RAIN POSSIBLE AGAIN WITH
PRECIPITABLE WATER VALUES AT OR ABOVE 1 INCH AND DEEPER UPSLOPE FLOW
IN PLACE.  CANT RULE OUT A FEW SEVERE STORMS EITHER BUT INSTABILITY
AND SHEAR ARE BOTH WEAKENING SO MAIN THREAT FOR NOW DURING THE
EVENING HOURS APPEARS TO BE THE RAIN.

BY FRIDAY...TEMPERATURES BEGIN TO MODERATE BUT THE LOWER ATMOSPHERE
EAST OF THE MOUNTAINS REMAINS RELATIVELY MOIST AS SELY LOW-LEVEL
FLOW KEEPS HIGHER THETA-E AIR IN PLACE.  THE MID LEVEL WARMING WILL
ACT TO SUPPRESS STORM COVERAGE...BUT STILL ENOUGH MOISTURE AROUND TO
FIRE A FEW LATE DAY STORMS ESPECIALLY IN/NEAR THE MOUNTAINS AND
FOOTHILLS.

THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST IS EXPECTED TO SHIFT
SLOWLY NORTH AND EAST ACROSS THE CENTRAL ROCKIES BY EARLY NEXT
WEEK.  THIS WILL BRING A MORE NORTHERLY FLOW BUT AT THE SAME TIME
WARMER TEMPERATURES WITH HIGHS ACROSS THE PLAINS RETURNING TO THE
LOWER 90S.  STILL CANT RULE OUT ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WITH MOISTURE TRAPPED UNDER THE RIDGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THROUGH 02Z...COULD
AFFECT DIA WITH LARGE HAIL...STRONG WIND AND HEAVY RAIN. ISOLATED
TORNADOES POSSIBLE ALONG A CONVERGENCE ZONE JUST EAST AND SOUTH OF
THE AIRPORT. SURFACE FRONT WILL MOVE ACROSS THE AIRPORT AROUND 12Z
WITH SURFACE WINDS SHIFTING TO THE NORTHEAST. COULD SEE MVFR
CONDITIONS...CEILINGS AND VISIBILITY...DEVELOP AT THAT TIME.
SCATTERED THUNDERSTORMS POSSIBLE AFTER 18Z...WITH HEAVY RAIN AND
HAIL POSSIBLE. POSSIBLE CONVERGENCE ZONE DEVELOPING EAST AND SOUTH
OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jul 11, 10:49 AM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED JUL 11 2007

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE FOOTHILLS AND OVER THE
NORTHEAST PLAIN THIS AFTERNOON THROUGH THE EARLY EVENING. THE STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...
STRONG WINDS AND HEAVY RAIN. IN ADDITION...A FEW STORMS COULD
PRODUCE VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND A
COUPLE OF TORNADOES ESPECIALLY ALONG A CONVERGENCE AREA EAST AND
SOUTHEAST OF DENVER ACROSS PORTIONS OF EASTERN ADAMS...EASTERN
ARAPAHOE...ELBERT...LINCOLN AND WASHINGTON COUNTIES.

NORTHWEST FLOW ALOFT COMBINED WITH SOUTHEASTERLY LOW LEVEL FLOW AND
A MODERATELY UNSTABLE AIRMASS WILL CREATE A FAVORABLE ENVIRONMENT
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THE EARLY EVENING HOURS IN THE FOOTHILLS AND OVER THE
NORTHEAST PLAINS.

IN THE MOUNTAINS SCATTERED THUNDERSTORMS WILL ALSO DEVELOP BY
AFTERNOON AND WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL
CONTINUE THURSDAY AS ANOTHER WEAK COLD FRONT AND UPPER LEVEL WEATHER
DISTURBANCE MOVE ACROSS THE AREA. ABUNDANT LOW LEVEL MOISTURE
COUPLED WITH STRONG DAYTIME HEATING AND ENHANCED UPSLOPE FLOW WILL
PROVIDE FAVORABLE CONDITIONS FOR THUNDERSTORMS CAPABLE OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL. A FEW STORMS OVER THE HIGHER TERRAIN OF
THE PALMER DIVIDE TO THE SOUTH AND SOUTHEAST OF DENVER COULD
GENERATE A BRIEF TORNADO OR TWO LATE THURSDAY AFTERNOON OR EVENING.

FRIDAY AND BEYOND...THE CHANCE FOR THUNDERSTORMS WILL GRADUALLY
DIMINISH AS HIGH PRESSURE OVER THE GREAT BASIN SHIFTS EASTWARD...
BRINGING WARMER AND DRIER AIR OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM TODAY.

D-L

In the hours before

Local storm report, Jul 11, 2:48 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             2 N NEW RAYMER          40.64N 103.83W
07/10/2007  M2.00 INCH       WELD               CO   TRAINED SPOTTER

1058 PM     TORNADO          10 NW NEW RAYMER        40.71N 103.96W
07/10/2007                   WELD               CO   TRAINED SPOTTER

            BRIEF SMALL TORNADO

0904 PM     HAIL             3 SW BOULDER            40.00N 105.29W
07/10/2007  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

            NCAR MESA LAB

0904 PM     HAIL             1 SW ERIE               40.02N 105.06W
07/10/2007  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

            LATE REPORT

&&

FREDIN
Local storm report, Jul 11, 4:19 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W LOVELAND            40.42N 105.15W
07/11/2007  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Jul 11, 4:53 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SE ELBERT             39.16N 104.45W
07/11/2007  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0444 PM     HAIL             5 W ELBERT              39.22N 104.62W
07/11/2007  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

0330 PM     HAIL             4 W LOVELAND            40.42N 105.15W
07/11/2007  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Broomfield, Weld45 min
Jul 10, 10:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jul 10, 11:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld34 min
Jul 11, 3:45 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jul 11, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Jul 11, 5:02 PM MDTSevere Thunderstorm WarningBOULincoln, Washington58 min
Jul 11, 5:58 PM MDTSevere Thunderstorm WarningBOULincoln47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.